Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Diagnosed with amoebiasis. Skin rashes appeared, swelling in hands and feet. What is your opinion?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1716 Questions
I have a patient at home who was diagnosed with amoebiasis approximately two weeks ago
He showed severe skin rash four weeks ago and an allergic reaction was assumed. Health care professional prescribed corticosteroids before realizing the amoebiasis was present. After the treatment wit metronidazole, minor hands and feet swallow is still present and some other symptoms, including sporadic asphyxiating episodes, lethargy, hemorrhoids, amongst others. We have an appointment with an hematologist to discard leukemia. EOS leukocytes are extremely high even after the parasite treatment is over. No fever has appeared in the four week process. What is your opinion?
Posted Mon, 13 Aug 2012 in Infections
Answered by Dr. Chakravarthy Mazumdar 3 hours later

As I understand it all started with skin rash four week back. It was treated with steroids and it was confirmed to be amoebiasis two weeks back. Later treated with Metronidazole.

It would be good if you had taken few photographs to explain the doctor better. A treatment with corticosteriods was not in the best interest of medicine. It should not have been treated that way. A Dermatologist's opinion or XXXXXXX Medicine opinion should had been better.

As I understand these are the following possibilities in order:
1) Immune reactions ( Dermatitis, Antibody deficiency, Churg strauss syndrome etc)
2) Parasitic infection
3) Drug reaction
4) Blood disorder

Remember that most immune disorders come out during a gut infection.

So you should seek an opinion with Immunologist + Dermatologist first. The Hematologist comes at the end.

Let me know if I can guide you further.

Above answer was peer-reviewed by
Follow-up: Diagnosed with amoebiasis. Skin rashes appeared, swelling in hands and feet. What is your opinion? 34 minutes later
Thank you Dr Mazumdar,

The patient is my father. As soon as he first detected the skin rash he actually asked a Dermatologist and she was the one who prescribed the corticosteroids as well as some anti-inflammatory drugs which proved to be ineffective.

Two weeks later he visited an Allergy Specialist and he directed him to have some blood, urine and feces tests. Here we realized he had the EOS Leukocytes level three times the normal level and the amoebiasis. Then he was treated for the amoebiasis only as the hypothesis was that it was the underlying condition causing the high EOS reading.

After the treatment was completed, the skin rash was still there but in a lesser extent. However, the hands swallowing did not get much better and a couple of asphyxiating events took place. We evenhad a toraxic X-ray taken to check heart and lungs and it all seems to be all right. My father is now feeling weak, depressed and is showing some other new symptoms such as hemorrhoids and new mild skin rash now in the feet plant.

We are very concerned because the Dermatologist, the Allergist and the XXXXXXX Medicine Doctor have been unable to determine what is wrong. The last GP told us that he had apparently a "general inflammation" and prescribed more corticosteroids but I feel this is not right. On Monday we have an appointment with the Hematologist to keep seeking for an answer.

I don't think this is Churg Strauss because there are no problems detected in the lungs or heart, at least not yet. The parasitic infection is gone as has been verified by new lab tests.

I have multiple questions for you:

Do you think there may be an adverse effect of the hypertension drug considering his organism is weakened by the parasite infection? Could it be that his organism is not reacting well to corticosteroids and those are actually causing secondary effects?

Is it possible that he is just extremely weak due to the infection and he may be malnourished and dehydrated, therefore symptoms are still present even if in a minor scale?

I can get some pictures of the skin rash if that helps but that is not our major concern now. My father is very worried this may be something worse like a tumor or leukemia. What do you think?

In your experience, are this combination of symptoms common or is this really something that hard to diagnose?

Thank you in advance for your opinion
Answered by Dr. Chakravarthy Mazumdar 1 hour later
Ok I understand the events and I am happy that they went in order. The next step would be the Hematologist's consult. Probably the dermatologist was over enthusiastic to help your father from the rash. A empirical albendazole therapy may be tried to kill the nematode parasites. Metronidazole may not be ideal. However retrospective predictions are easier than actual treatment of disease.

1) Amlodipine is known to cause swelling in the limbs and postural hypotension. It is preferred at this age to control blood pressure. You can ask him to elevate his legs while resting or sitting.

2) Extreme fatigue is frequently expressed by people with the inflammation. it is important to fight it with extra nutritious diet XXXXXXX in antioxidants. Coconut water is ideal at this stage. You should be extremely cautious at this stage as any mental stress can trigger serious outcome in the form of chest pain, stroke. You should counsel him with the help of experts.

3) The chances of Leukemia or tumor cannot be predicted unless proved.

4) The combination of symptoms are common and easy to treat for a normal adult (20 to 60 yrs of age). As age gradually reduces the fighting capacity I have no experience treating at this age. Holistically it should be a combination of diet, psychotherapy and necessary medication.

Wish him good health.
Above answer was peer-reviewed by
Follow-up: Diagnosed with amoebiasis. Skin rashes appeared, swelling in hands and feet. What is your opinion? 25 minutes later
Thank you Dr. Mazumdar.

Any suggestions for the upcoming visit to the Hematologist? I see now that we have been wasting valuable time with over-enthusiastic physicians here and we would like to properly express him our sense of urgency. I want to have some expert insight on the normal course of action looking forward in order to help my father understand and keep him calm.
The only information we have at this point is that we must eliminate the possibility of idiopatic HES, leukemia or even a tumor. I don't think it is HES as there was a parasitic infection most likely triggering the EOS levels up.Is there any other symptom characteristic of leukemia or tumor such as cachexia so that we can be prepared?

Thanks again
Answered by Dr. Chakravarthy Mazumdar 26 minutes later

I think you should be prepared for the common problems rather than the leukemia first. Leukemia is widely varied in its presentation. You are meeting a Hematologist to open a new perspective and even if you do not get a 100% diagnosis, please do not worry.

It is too early to think about the other symptoms of Leukemia with just 4 weeks history. yes weight loss, loss of appetite, low grade fever constitute the initial set of symptoms.

Please remember that the more you speak about the unusual diagnosis to your father the difficult would be for the recovery. At this age he requires support and positivity rather than 100% diagnosis. He should understand or consoled that he has no life threatening or life changing disease and that is true.

An astute physician would like to keep up his quality of life hence on. Go in search for such physician.

Above answer was peer-reviewed by
Follow-up: Diagnosed with amoebiasis. Skin rashes appeared, swelling in hands and feet. What is your opinion? 3 minutes later
I appreciate your valuable help Dr. Mazumdar

Kind Regards
Answered by Dr. Chakravarthy Mazumdar 30 minutes later

Any further inquiries you can directly address me through this link,


For now please rate our discussion.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor